Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

July 20, 2012Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 20, 2012, 5:51 PM EDT for Davidson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 5:51 PM EDT (21:51 UTC)
Expired
Jul 20, 2012, 6:45 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WWUS82 KRAH 202151
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT FRI JUL 20 2012

NCZ038-202245-
DAVIDSON-
551 PM EDT FRI JUL 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 645
PM EDT...

AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF LINWOOD...OR ABOUT OVER SALISBURY...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINWOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 96.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS AND 
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER 
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3583 8046 3585 8039 3588 8040 3593 8027
      3582 8013 3563 8015 3562 8016 3561 8025
      3567 8033 3572 8034 3574 8046 3577 8046
      3579 8048 3580 8047 3584 8048
TIME...MOT...LOC 2150Z 242DEG 13KT 3566 8052

$$

MWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:02 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 3:02 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTH WILL STALL OVER THE AREA
THROUGH THE WEEKEND...PROVIDING FOR UNSETTLED WEATHER. AS THE FRONT
BASICALLY DISSIPATES BY EARLY NEXT WEEK...HIGH TEMPERATURES ONCE
AGAIN WILL WARM TO LEVELS ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM FRIDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS
AFTERNOON IN A REGIME WHERE THE MLCAPE WAS APPROACHING 2000J/KG ON
THE LATEST SPC MESOANALYSIS...AND APPARENTLY NEAR A SHEAR AXIS ALOFT
ON WATER VAPOR IMAGERY. THIS SHEAR AXIS WAS NOTED WEAKLY ON THE
700MB 12Z UPPER-AIR ANALYSIS...THOUGH ORIENTED AT THAT TIME WEAKLY
WEST TO EAST. EVENING CHALLENGE IS HOW THIS DEEP CONVECTION WILL
INFLUENCE...IF ANY...AN UPSTREAM SHORTWAVE MOVING EAST. LATER HRRR
WRF GUIDANCE SUGGESTS A REMNANT MCV MOVING FROM UPSTREAM ACROSS
AREAS FARTHER SOUTH THAN EARLIER RUNS...CLOSER TO THE SOUTH CAROLINA
BORDER AS OPPOSED TO NEARER THE VIRGINIA BORDER AND THE NORTHWEST
PIEDMONT. THE LATEST SPC MESOANALYSIS WOULD PLACE THE WAVE FARTHER
NORTH...ALBEIT WEAK. 0-6KM SHEAR HAS STARTED TO INCREASE...AS
EARLIER ANTICIPATED...FROM THE NORTHWEST MOUNTAINS INTO THE
NORTHWEST PIEDMONT...AND IT IS EXPECTED THAT INCREASING CONVERGENCE
WITH THE SHEAR NOTED ON MSAS WILL HELP TO GRADUALLY INCREASE
COVERAGE OF SHOWERS AND THUNDERSTORMS FARTHER NORTH AND NORTHWEST OF
MID-AFTERNOON DEEP CONVECTION. HAVE NOT GONE AS HIGH AS CATEGORICAL
FOR THE EVENING WITH THIS ISSUANCE DUE TO SOME UNCERTAINTIES IN
LOCATION. SEVERE POTENTIAL CONTINUES...MOSTLY PULSE OR MULTICELLULAR
IN NATURE WITH ISOLATED DAMAGING WIND THE PRIMARY THREAT. BUFR
SOUNDINGS WOULD INDICATE THAT 0-3KM HELICITY SHOULD REMAIN MOSTLY
BELOW 100M2/S2...ALTHOUGH THIS EVENING MAINLY TOWARD KFAY AS THE
WINDS ALOFT INCREASE SLIGHTLY...SUCH VALUES RISE JUST ABOVE
100M2/S2. BY THAT TIME...ANY STORMS SHOULD START TO BECOME MORE
ELEVATED.

OVERNIGHT...THE WEAK SHEAR AXIS ALOFT SHOULD REMAIN NEAR OR CLOSER
TO THE SOUTHEAST COUNTIES. AS A WEAK 700MB SHORTWAVE FORECAST BY THE
NAM MOVES IN FROM THE SOUTHWEST...AND WITH THE MCV EXITING BETWEEN
03Z AND 06Z...CHANCES FOR SHOWERS WILL CONTINUE MAINLY OVER THE
COASTAL PLAIN AND PARTS OF THE SANDHILLS. OVERNIGHT LOW TEMPERATURES
SHOULD RANGE FROM 70 TO 75 DEGREES...WARMEST TOWARD KFAY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...

WEAK DIFFLUENCE ALOFT CONTINUES SATURDAY...ENHANCED SLIGHTLY BY THE
APPROACH OF TROUGHINESS ALOFT AND THE FAR SOUTHERN END OF A 60KT
UPPER JET MOVING TOWARD THE MID-ATLANTIC. PRECIPITABLE WATER VALUES
CONTINUE AROUND TWO INCHES...AND AS ANOTHER MID-LEVEL SHORTWAVE IS
FORECAST TO MOVE ACROSS CENTRAL NORTH CAROLINA DURING THE DAY AS THE
WEAKENING SURFACE FRONT SHOULD EDGE CLOSER TO THE VIRGINIA BORDER...
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS IS GOOD ONCE AGAIN OVER
CENTRAL NORTH CAROLINA BY AFTERNOON. THERE IS ALSO DECENT ADVECTION
OF POTENTIAL VORTICITY ON THE 1.5PVU SURFACE FORECAST BY AFTERNOON.
1000-500MB LAPSE RATES ARE WEAKER THAN WHAT SHOULD RESULT TODAY...
LESS THAN 6C/KM EXPECTED...WITH MINIMAL DCAPE AND LESSER MLCAPE AS
WELL. WHILE AN ISOLATED SEVERE STORM CANNOT BE COMPLETED RULED OUT
WITH...AGAIN...THE PRIMARY THREAT OF WIND...PRIMARY THREAT FOR
SATURDAY SHOULD BE LOCALLY HEAVY RAIN...MAINLY IN THE TYPICAL URBAN
OR POOR DRAINAGE AREAS. BIAS-CORRECTED MOS GUIDANCE TEMPERATURES ARE
ACTUALLY A BLEND OF THE MAV AND MET GUIDANCE AND MOSTLY MID 80S NEAR
THE VIRGINIA BORDER TO AROUND 90 TOWARD THE SOUTH CAROLINA BORDER.

OVERNIGHT SATURDAY...THE NAM BUFR SOUNDINGS DRY THE MID- AND
UPPER-LEVEL AIR MASS SOME...WITH A SLIGHT DECREASE IN OVERALL
MOISTURE. THE GFS IS MORE MOIST OVERALL...AND WHILE LEANING TOWARD
THE GFS...WOULD ANTICIPATE OVERALL COVERAGE OF SHOWERS AND ANY
THUNDERSTORMS TO DIMINISH DIURNALLY. WILL STILL CONTINUE A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE LATE EVENING AND EARLY
OVERNIGHT HOURS...AND A SLIGHT CHANCE OVERNIGHT...BASED ON THE
PROXIMITY OF THE FRONT...MOISTURE...AND ANY MID-LEVEL WAVE.
OVERNIGHT LOWS ONCE AGAIN 70 TO 75 DEGREES. - DJF

BY SUNDAY...MID LEVEL HIGH PRESSURE CENTERED OVER THE CENTRAL PLAINS
WILL BUILD EASTWARD...WHILE THE BERMUDA HIGH WILL BUILD WESTWARD...
RESULTING IN RISING HEIGHTS OVER THE REGION. THIS WILL RESULT IN
BOTH THE MID LEVEL TROUGH AND THE SURFACE TROUGH WEAKENING ACROSS
THE REGION. HOWEVER...AMPLE MOISTURE WILL PERSIST ACROSS THE
FORECAST AREA...WITH PWAT VALUES PROGGED TO REMAIN ABOVE 2 INCHES.
THUS...AM STILL EXPECTING SCATTERED SHOWERS AND STORMS...MAINLY
DURING THE AFTERNOON/EVENING HOURS...HOWEVER GIVEN THE DIMINISHING
DYNAMIC SUPPORT...CONVECTIVE COVERAGE SHOULD BE LESS THAN PREVIOUS
DAYS. TEMPS WILL ALSO BEGIN TO WARM SLIGHTLY...BUT STILL SHOULD
REMAIN NEAR TO SIGHTLY BELOW AVERAGE...GENERALLY IN THE UPPER 80S TO
NEAR 90 DEGREES. OVERNIGHT LOWS ONCE AGAIN EXPECTED TO BE IN THE LOW
TO MID 70S. - KRR

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...

OVERALL...THE REGION IS EXPECTED TO BE INFLUENCED BY BROAD MID LEVEL
RIDGING THAT WILL EXTEND FROM THE CENTRAL PLAINS INTO THE
SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN PERIPHERY OF THIS RIDGE.
THEREFORE...WE WILL BE UNDER NORTHWESTERLY FLOW ALOFT FOR MUCH OF
THE PERIOD AND HENCE THE POTENTIAL FOR WEAK DISTURBANCES TO IMPACT
THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR ANY PRECIP BEYOND
TYPICAL SUMMERTIME CONVECTION. MODELS ALSO INDICATE (TO VARYING
DEGREES) A BACK DOOR FRONT APPROACHING THE AREA MIDWEEK...BUT GIVEN
THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF REGION FOR NOW. AS A
RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY WEAK UPPER LEVEL
DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY ISOLATED TO
SCATTERED DIURNAL TYPE PRECIP EACH DAY. THE HEAT WILL ALSO BEGIN TO
RETURN TO THE REGION...WITH GENERALLY LOW 90S ON MONDAY TRENDING TO
THE MID (MAYBE UPPER) 90S TOWARDS THE END OF THE WORK WEEK.
OVERNIGHT LOW WILL REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM FRIDAY...

VFR CONDITIONS WILL BE THE RULE OUTSIDE OF SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY
GUSTY WINDS...NOTE THE GUST TO 36KT AT KPOB AT 1718Z. OVERNIGHT...
IT IS DIFFICULT TO ASSESS THE POTENTIAL FOR LOW CLOUDS. THE HIGHER
WINDS JUST OFF OF THE SURFACE WILL BE TOWARD KFAY AND KRWI LATE
TONIGHT...WHILE THE SREF MODEL HAS ITS HIGHEST PROBABILITIES MOSTLY
FROM KGSO AND KRDU SOUTHWEST...AND HIGHER THAN IT INITIALIZED THIS
MORNING WHEN MVFR AND LOCALLY IFR CEILINGS OCCURRED ACROSS CENTRAL
NORTH CAROLINA. CONFIDENCE IS FAIRLY HIGH THAT THERE WILL BE AREAS
OF MVFR CEILINGS IN CENTRAL NORTH CAROLINA...BUT THE LOCATION OF THE
LOWER CEILINGS IS MORE UNCERTAIN. FOR THE 18Z VALID TAF...LEANED
TOWARD THE SREF OUTPUT WITH THE TEMPORARY CONDITIONS OF IFR CLOUDS
TOWARD KGSO AND KRDU...AND ONLY LOW MVFR CEILINGS AT KFAY AND KRWI
LATE TONIGHT AND EARLY SATURDAY AFTER SUNRISE.

BEYOND THE 18Z VALID TAF PERIOD...ANTICIPATE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING IN A MOIST AIR MASS AGAIN BY LATE
SATURDAY MORNING...BECOMING MORE NUMEROUS DURING THE AFTERNOON AND
CONTINUING INTO SATURDAY EVENING. REMAINING SHOWERS SHOULD BECOME
MUCH MORE ISOLATED OR DIMINISH LATE SATURDAY NIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS OCCUR AGAIN SUNDAY...THEN ANY SHOWERS AND
THUNDERSTORMS SHOULD TEND TO BECOME MORE ISOLATED EARLY NEXT WEEK AS
THE COLD FRONT MOVING SOUTH CURRENTLY FROM VIRGINIA STALLS AND
DISSIPATES. LATE NIGHT AND EARLY MORNING LOW CLOUDS ARE ALSO
POSSIBLE...WITH THE LATEST GUIDANCE SUGGESTING A BETTER POTENTIAL
LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/SEC
NEAR TERM...DJF
SHORT TERM...DJF/KRR
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 20, 3:49 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT FRI JUL 20 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-212000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL RESULT IN ISOLATED SEVERE
WEATHER OVER CENTRAL NORTH CAROLINA THROUGH THIS EVENING. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS. LARGE
HAIL TO THE SIZE OF QUARTERS...AND LOCAL FLOODING OF URBAN AND
POOR DRAINAGE AREAS...COULD ALSO OCCUR. THE THREAT OF SEVERE
WEATHER SHOULD DIMINISH BY 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN
SATURDAY AND SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. LOCALLY HEAVY RAINFALL AND ISOLATED INSTANCES OF FLOODING
WILL BE THE PRIMARY THREATS. HOWEVER...A SEVERE THUNDERSTORM WITH
LOCALLY DAMAGING WIND GUSTS COULD STILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. WE APPRECIATE
YOUR REPORTS AND SERVICE.

DJF

In the hours before

Special weather statement, Jul 20, 3:48 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT FRI JUL 20 2012

NCZ023>025-039-040-076-202045-
ALAMANCE-CHATHAM-DURHAM-LEE-ORANGE-RANDOLPH-
348 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY AND LEE
COUNTY AND SOUTHERN ORANGE...DURHAM... AND ALAMANCE COUNTIES THROUGH
445 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUTPHIN TO HARPERS
CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
PITTSBORO TO 13 MILES SOUTHWEST OF SILER CITY...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HARPERS CROSSROADS...
GOLDSTON...CARRBORO... BYNUM...PITTSBORO...CHAPEL HILL...
FEARRINGTON...CUMNOCK...AND JORDAN LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THESE STRONG WINDS MAY KNOCK DOWN LARGE BRANCHES. DON'T WAIT UNTIL
YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. MOVE
INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF
THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION
BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3596 7885 3587 7889 3586 7891 3574 7894
      3552 7904 3552 7973 3595 7932
TIME...MOT...LOC 1947Z 271DEG 13KT 3585 7927 3556 7954

GIH
Special weather statement, Jul 20, 4:18 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT FRI JUL 20 2012

NCZ024-025-040>042-075>077-202130-
CHATHAM-DURHAM-HARNETT-JOHNSTON-LEE-MOORE-ORANGE-WAKE-
418 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...WAKE...
ORANGE...MOORE...LEE...DURHAM AND CHATHAM COUNTIES THROUGH 530 PM
EDT...

AT 415 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARRBORO TO 6 MILES
SOUTHEAST OF HARPERS CROSSROADS...OR ALONG A LINE EXTENDING FROM
CHAPEL HILL TO 11 MILES NORTH OF CARTHAGE...MOVING EAST AT 25 MPH.
OTHER STRONG STORMS ARE MOVING NORTHWARD INTO SOUTHEAST CHATHAM
COUNTY AND SOUTHERN WAKE COUNTY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CHAPEL
HILL...FEARRINGTON...CUMNOCK...DURHAM...PARKWOOD...BETHESDA...
APEX... CARY... MONCURE... HOLLY SPRINGS... AND JORDAN LAKE. BOATERS
AND OTHERS ON JORDAN LAKE SHOULD GET OFF THE WATER AND GO TO A SAFE
SHELTER IMMEDIATELY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 263 AND 319... INTERSTATE
85 BETWEEN EXITS 172 AND 182... INTERSTATE 540... THE DURHAM
FREEWAY... INTERSTATE 440... AND US HIGHWAY 1 BETWEEN EXITS 69 AND
101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BRANCHES.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3605 7861 3599 7845 3583 7829 3544 7858
      3547 7964 3552 7960 3552 7956 3556 7955
      3585 7928 3584 7924 3588 7925 3603 7910
      3606 7872
TIME...MOT...LOC 2015Z 270DEG 21KT 3591 7907 3551 7936

GIH
Special weather statement, Jul 20, 5:13 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT FRI JUL 20 2012

NCZ022>024-202215-
ALAMANCE-GUILFORD-ORANGE-
513 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...GUILFORD AND
ALAMANCE COUNTIES THROUGH 615 PM EDT...

AT 513 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
WEST OF ALAMANCE...OR ABOUT 10 MILES SOUTHWEST OF BURLINGTON...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GIBSONVILLE...ELON
COLLEGE...ALAMANCE...GLEN RAVEN...BURLINGTON...GRAHAM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 132 AND 161.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3624 7912 3587 7920 3588 7925 3584 7924
      3584 7954 3590 7954 3591 7973 3625 7959
      3625 7939
TIME...MOT...LOC 2113Z 260DEG 15KT 3601 7959

22
Special weather statement, Jul 20, 5:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT FRI JUL 20 2012

NCZ007>010-024>026-202230-
DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WARREN-
529 PM EDT FRI JUL 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN DURHAM COUNTY AND
GRANVILLE COUNTY THROUGH 630 PM EDT...

AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROUGEMONT...OR ABOUT 11 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST
AT 15 MPH. OTHER STRONG STORMS WILL AFFECT LOCATIONS NEAR THE
VIRGINIA BORDER INCLUDING OAK HILL... STOVALL... BULLOCKSVILLE...
AND MIDDLEBURG.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...BAHAMA...
MORIAH...STEM...BEREA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
TORRENTIAL DOWNPOURS.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 191 AND 229.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BRANCHES.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3652 7859 3653 7792 3628 7795 3608 7903
      3630 7913
TIME...MOT...LOC 2128Z 251DEG 13KT 3620 7896

GIH
Local storm report, Jul 20, 5:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       3 WSW RALEIGH           35.80N  78.69W
07/20/2012  E1.25 INCH       WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.25 INCHES OF RAIN IN PAST
            THIRTY MINUTES IN WEST RALEIGH AT WADE AVE AND RIDGE RD

&&

EVENT NUMBER RAH1200636

TDH
Special weather statement, Jul 20, 5:51 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT FRI JUL 20 2012

NCZ038-202245-
DAVIDSON-
551 PM EDT FRI JUL 20 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 645
PM EDT...

AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF LINWOOD...OR ABOUT OVER SALISBURY...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINWOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 96.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN LARGE TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3583 8046 3585 8039 3588 8040 3593 8027
      3582 8013 3563 8015 3562 8016 3561 8025
      3567 8033 3572 8034 3574 8046 3577 8046
      3579 8048 3580 8047 3584 8048
TIME...MOT...LOC 2150Z 242DEG 13KT 3566 8052

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:01 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 19, 8:46 PM EDTSpecial Weather StatementRAHLee59 min
Jul 19, 10:09 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland51 min
Jul 20, 1:29 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Johnston, Richmond and 4 more61 min
Jul 20, 2:16 PM EDTSpecial Weather StatementRAHRandolph59 min
Jul 20, 2:37 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Moore, Richmond and 3 more53 min
Jul 20, 2:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore50 min
Jul 20, 3:00 PM EDTSpecial Weather StatementRAHChatham60 min
Jul 20, 3:06 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 20, 3:28 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett47 min
Jul 20, 3:48 PM EDTSpecial Weather StatementRAHChatham57 min
Jul 20, 4:18 PM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake72 min
Jul 20, 4:53 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Randolph, Wake97 min
Jul 20, 5:13 PM EDTSpecial Weather StatementRAHAlamance62 min
Jul 20, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph41 min
Jul 20, 5:29 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren61 min
Jul 20, 5:37 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph83 min
Jul 20, 5:54 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Franklin, Granville, Orange, Person and 2 more2 hr
Jul 20, 6:25 PM EDTSpecial Weather StatementRAHSampson65 min
Jul 20, 6:41 PM EDTSpecial Weather StatementRAHHalifax, Warren64 min
Jul 20, 6:48 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.